Winter Storm, Swift
- When
- April 25, 9:30 AM CST to April 26, 5:30 AM CST
- Where
- Swift forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A surface low pressure system situated over the Missouri/Iowa border on the morning of the 25th, deepened and marched quickly into Northeastern Minnesota by the morning of the 26th. 0 two miles north of Sauk Centre.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low pressure system situated over the Missouri/Iowa border on the morning of the 25th, deepened and marched quickly into Northeastern Minnesota by the morning of the 26th. Some snowfall totals (in inches), of note include: 15.5 one mile southeast of Brandon; 12.0 at Donnelly; 11.0 five miles Southwest of Evansville; 10.4 at Hewitt; 10.0 in Cyrus; 8.0 at Staples; 7.2 in Benson; 7.0 two miles southwest of Clarkfield; and 6.0 two miles north of Sauk Centre. Northwest to Westnorthwest winds in the 15 to 25 mph sustained range, with gusts to as high as 40 mph, caused considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 25, 6:06 AM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT FRI APR 25 2008
.DISCUSSION...
TRICKY FORECAST IN TERMS OF SNOW POTENTIAL FOR LATER TODAY INTO
TONIGHT AND ALSO FOR STRONG THUNDERSTORM CHANCES. EARLIER IN THE
SHIFT WAS A LITTLE CONCERNED ABOUT ADDITIONAL HEAVY RAIN POTENTIAL
FOR SOUTH CENTRAL WITH MODEL TRENDS OF STRONG LOW LEVEL MOISTURE
TRANSPORT AHEAD OF THE LOW. BUT THIS TREND IS MAINLY THIS MORNING
AND GETS SHUNTED OFF TO THE EAST BY AFTERNOON. WITH THE STRONG
CONVECTION OVER IOWA NOW NUMEROUS HEAVY RAIN CORES NOT AS LIKELY
OVER THE AREA BUT WILL BE MORE GENERAL MOD RAIN WITH ISOLATED
HEAVIER AMOUNTS. WILL NOT ISSUE FFA AT THIS TIME. COORD WITH ARX.
WILL MENTION SPOTTY HEAVY RAIN. OTHERWISE...DEFINITE ACCUMULATING
SNOW OVER WEST CENTRAL MN LATER TODAY AND TONIGHT. ON THE FENCE
FOR A WARNING FOR A FEW COUNTIES BUT WILL GO WITH HIGH END
ADVISORY FOR NOW. INITIAL MELTING OF SNOW MAY LIMIT AMOUNTS, TEMPS
HAVE DROPPED INTO THE LOWER 30S THIS MORNING BUT FAVORABLE MID
LEVEL THICKNESS FOR SNOW DOES NO COLLAPSE UNTIL AFTERNOON. WILL
START ADVISORY THIS MORNING WITH A MENTION OF ZR AND SLEET AND
THEN OVER TO SNOW THIS AFTERNOON. FRONTOGENTIC BAND SETS UP IN
WEST CENTRAL MN THIS AFTERNOON AND EVENING ALONG WITH A SIG AREAS
OF 850-700 MB THETA E ADVECTION ALONG AND JUST TO THE EAST. 3 TO 4
G/KG OF MOISTURE ON THE 295 SURFACE WRAPPING BACK INTO THE AREA AS
WELL.
OTHER CONCERN IS THE STRONG THUNDERSTORMS POTENTIAL OVER WEST
CENTRAL WISCONSIN LATE THIS AFTERNOON. SURFACE LOW WILL BE PASSING
VERY CLOSE TO FAR EASTERN COUNTIES AND MID LEVEL DRYING IS ALSO
FORECAST TO WORK INTO THE AREA. STRONG DIFFERENTIAL TEMP ADVECTION
AND SHEAR EVEN BACK TOWARD MN BUT INSTABILITY AXIS REMAINING
FARTHER SOUTH IN SOUTHWEST WI. WILL MENTION AN ISOLATED SEVERE
STORM THOUGH.
HIGHLY AMPLIFIED PATTERN FOR REST OF WEEKEND BUT SIG FORCING FOR
ADDITIONAL PRECIP PASSING JUST TO WEST AND SOUTH OF OUR AREA.
&&
.AVIATION.../12Z TAF ISSUANCE/
CHALLENGING AVIATION DAY WITH EAU SEEING THUNDER AND AXN REALIZING
A LATE APRIL SNOW. PRECIPITATION WILL EXPAND NORTHWARD RAPIDLY
THROUGH 14 TO 15Z AND REACH ALL TAF SITES IN THAT TIME. IN WRN MN
PRECIP MAY BE FZRA AT AXN DUE TO TEMPS NEAR FREEZING. WARM SFC
TEMPS SHOULD PREVENT FREEZING ON PAVED SFCS BUT WILL BE CLOSE.
PRECIP TYPE SHOULD CHANGE OVER TO ALL SNOW THERE BY LATE
MORNING/EARLY AFTN. RWF IS JUST SLIGHTLY MORE EXPOSED TO WARMER
AIR SO THEIR SHIFT SHOULD OCCUR EARLY TO MID AFTN. RAIN AT THE
OTHER TAF SITES WILL BE HEAVY. CONVECTIVE INDICES INDICATE THUNDER
SHOULD MAINLY BE CONFINED SOUTHEAST OF MSP AND RNH. EAU LOOKS
VULNERABLE TO CONVECTION...ESPECIALLY DURING THIS AFTN. SOME COULD
CERTAINLY PRODUCE HEAVIER RAIN CAPABLE OF LOWER VISBYS THEN
MENTIONED IN THE PRESENT TAF. SNOW INTENSITY LOOKS TO BE MAX AT
AXN IN THE MID AFTN TO EARLY EVE AND AT STC FROM LATE AFTN INTO
THE MID EVE. STC MAY SEE MORE RA THAN SNOW...BUT CURRENT
OBSERVATION TRENDS FAVOR A SLIGHTLY EASTWARD PUSH TO THE COLDER
ATMOSPHERIC AIR TO PRODUCE SNOW. DURING THE MID AFTN INTO THE EVE
AT MSP AND RNH...DRY MID LEVEL AIR IS EXPECTED TO MOVE IN WITH
ASSOCIATED SYSTEM DRY SLOT. THIS WILL LIMIT THE AMOUNT OF HEAVY
PRECIP AND LIKELY PRECIP ALL TOGETHER FOR A PERIOD. SNOW
INTENSITY WILL WANE LATE THIS EVE AS DEFORMATION AND SYSTEM TROWAL
SHIFT NORTHEAST.
WINDS WILL BE INCREASING THROUGH THE DAY AS LOW DEEPENS ON ITS
TRACK FROM IA INTO WI. GUSTS TO NEAR 40 MPH ARE POSSIBLE AT AXN
DURING THE AFTN AND EVE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CDT
TONIGHT FOR CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-
SWIFT-TODD-YELLOW MEDICINE.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT
TONIGHT FOR BENTON-KANDIYOHI-MORRISON-STEARNS.
WI...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 513 AM CDT FRI APR 25 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 513 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT EXPECT ACCUMULATING SNOW TO DEVELOP OVER WEST CENTRAL MINNESOTA LATE THIS MORNING OR AFTERNOON...WHICH WILL CONTINUE INTO TONIGHT. THERE COULD ALSO BE A MIX OF FREEZING RAIN AND SLEET FOR A SHORT TIME THIS MORNING. TOTAL ACCUMULATIONS WILL BE AROUND 6 INCHES...ESPECIALLY WEST OF LONG PRAIRIE...TO GLENWOOD...TO MONTEVIDEO. ACCUMULATIONS OF 2 TO 4 INCHES WILL BE COMMON FARTHER EAST TOWARD ST CLOUD...LITTLE FALLS... AND WILLMAR. IN ADDITION...STRONG NORTH WINDS OF 25 TO 35 MPH WILL CAUSE OCCASIONAL WHITEOUT CONDITIONS. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST WINTER WEATHER PRODUCTS. FARTHER SOUTH AND EAST ACROSS SOUTH CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN... RAIN AND THUNDERSTORMS CAN BE EXPECTED. SOME SPOTTY HEAVY RAINFALL IS POSSIBLE OVER SOUTH CENTRAL MINNESOTA THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER WEST CENTRAL WISCONSIN THIS AFTERNOON AS THE LOW PRESSURE CENTER MOVES CLOSE TO THE AREA. THE MOST LIKELY THREAT WILL BE NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97964, 97965, 97966, 97968, 97958, 97960, 97961, 97963.